Idaho, 2019

Hail in Idaho, September 9, 2019

September 9, 2019 · NWS BOI · 6 events in 2 counties and zones

Severe thunderstorms produced large hail across parts of the Magic Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Severe thunderstorms produced large hail across parts of the Magic Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Sep 9, 1:17 PM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Sep 9, 1:17 PM MST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Boise ID
217 PM MDT Mon Sep 9 2019

.SHORT TERM...Tonight through Wednesday...An upper level low will
move across the area in the short term. This will continue to
provide conditions favorable for showers and thunderstorms. A
shortwave trough will move northeast on the front side of the
upper low and travel across the area Tue morning, bringing an
increase in precipitation. As the main low nears Tue afternoon,
showers and storms will continue through the afternoon and well
into the evening. As the axis of the upper low passes by early
Wed morning, showers will decrease in our Oregon zones. The West
Central and Boise mountains, along with the higher terrain south
of the Snake River, will see the bulk of the activity Wed
afternoon. High temps will remain below normal by about 10
degrees through Wed, while low temps will be just a couple of
degrees cooler than normal. Winds will generally be light, but
will increase to 10 to 20 mph out of the NW Wed afternoon.

.LONG TERM...Wednesday night through Saturday...Lingering showers
for central Idaho to begin the period as the upper level trough
continues to push eastward and our short wave ridge builds in from
the west. Mostly clear and mild conditions will prevail for the
end of the week. Temperatures hover right around normal for this
time period.

Saturday night through Monday night...Clear and breezy across the
region during the first half of the period as a retreating drier
flow is temporarily in control. However, look for deteriorating
conditions soon after as a moist, Pacific low drops in from the
northwest starting early Sunday morning. Showers are expected to
spread across the forecast area and linger throughout the
remainder of the period (Monday night). Breezy winds are expected
to intensify on Sunday with a tightening pressure gradient to
gusty levels in some locations. By Monday afternoon as this
system's trough axis nears, the gradient will loosen causing winds
to taper down to mild breezy levels. High and low temperatures
are expected to cool down to near normals.

&&

.AVIATION...Generally VFR. Areas of MVFR/IFR conditions with
mountain obscurations expected within rain showers. Increased
coverage of rain showers with isolated thunderstorms will continue
through Monday afternoon. Surface winds, west-northwest 5-10kts
becoming light and variable by late evening and into the overnight
hours. Winds aloft to 10k feet MSL, southwest 20-25kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...SP
LONG TERM....JC/WH
AVIATION.....JC

In the hours before

Special weather statement, Sep 9, 5:15 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Boise ID
615 PM MDT Mon Sep 9 2019

IDZ016-030-100045-
Southern Twin  Falls County ID-Western Magic Valley ID-
615 PM MDT Mon Sep 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TWIN FALLS COUNTY
UNTIL 645 PM MDT...

At 614 PM MDT, Doppler radar was tracking a strong thunderstorm over
Roseworth, or 24 miles southwest of Twin Falls, moving northeast at
35 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Twin Falls, Filer and Magic Valley Regional Airport around 640 PM
  MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4226 11490 4239 11502 4263 11456 4245 11437
TIME...MOT...LOC 0014Z 238DEG 30KT 4236 11487
Special weather statement, Sep 9, 5:48 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Boise ID
648 PM MDT Mon Sep 9 2019

IDZ016-030-100130-
Southern Twin  Falls County ID-Western Magic Valley ID-
648 PM MDT Mon Sep 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TWIN FALLS AND CENTRAL
JEROME COUNTIES UNTIL 730 PM MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Filer, or 11 miles southwest of Twin Falls, moving
northeast at 30 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Filer and Magic Valley Regional Airport around 700 PM MDT.
  Twin Falls around 710 PM MDT.
  Kimberly and Hansen around 720 PM MDT.
  Eden, Hazelton and Minidoka National Monument around 730 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4234 11465 4249 11478 4280 11423 4258 11404
TIME...MOT...LOC 0047Z 237DEG 27KT 4246 11463

The radar

The Pocatello radar (KSFX), 170 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Twin Falls

When
September 9, 5:56 PM MST to 6:10 PM MST
Where
Twin Falls County, 0.69 mi S of Berger to 1.3 mi ESE of Mc Millan
Measured
1.25 in hail
Reported by
Public
Coordinates
42.460, -114.580

The NWS received a call from a citizen reporting 1.25 inch hail.

Hail, Twin Falls

When
September 9, 6:01 PM MST to 6:10 PM MST
Where
Twin Falls County, 1.72 mi NE of Berger to 1.9 mi E of Mc Millan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.490, -114.560

A trained spotter reported one inch hail near Twin Falls.

Hail, Twin Falls

When
September 9, 6:03 PM MST to 6:10 PM MST
Where
Twin Falls County, 1.53 mi W of (Twf)twin Falls Arpt to 1.96 mi NNW of Kimberly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -114.510

A trained spotter reported one inch hail near Twin Falls.

Hail, Twin Falls

When
September 9, 6:25 PM MST to 6:40 PM MST
Where
Twin Falls County, 1.53 mi W of Hansen to 7.28 mi N of Murtaugh
Measured
1.5 in hail
Reported by
Social Media
Coordinates
42.530, -114.330

A picture of large hailstones in the Kimberly and Hanson areas was posted on Twitter.

Hail, Jerome

When
September 9, 6:38 PM MST to 6:50 PM MST
Where
Jerome County, 0.51 mi E of Eden to 4.82 mi NNW of Mc Henry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.600, -114.210

A trained spotter reported one inch hail near Eden.

Hail, Jerome

When
September 9, 6:46 PM MST to 7:00 PM MST
Where
Jerome County, 2.57 mi NE of Hazelton to 4.42 mi N of Schodde
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
42.630, -114.100

One inch hail was reported at North Wilson, North of Hazelton, by a BLM fire crew.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851181, 851183, 851184, 851186, 851187, 851188.